Alert archive / Mississippi / Flash Flood Warnings in 2009

Flash Flood Warning 131, NWS Jackson, MS

September 20, 2009Noxubee County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 20, 2009, 7:12 PM CDT for Noxubee County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2009, 7:12 PM CDT (00:12 UTC)
Expired
Sep 20, 2009, 9:15 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

County Noxubee County, MS

The radar

The Columbus AFB radar (KGWX), 88 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 210012
FFWJAN
MSC103-210215-
/O.NEW.KJAN.FF.W.0131.090921T0012Z-090921T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
712 PM CDT SUN SEP 20 2009

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI...

* UNTIL 915 PM CDT

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN DEVELOPING NEAR PRAIRIE    
  POINT...MOVING NORTHEAST AT LESS THAN 10 MPH. ADDITIONAL STORMS    
  WERE DEVELOPING SOUTHEAST OF MACON. ESTIMATED RADAR RAINFALL       
  AMOUNTS...ON THE ORDER OF ONE TO TWO INCHES...HAVE OCCURRED      
  SINCE 600 PM.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DEERBROOK AND BIGBEE VALLEY

VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT 
TWO HOURS WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE AS STORMS
BACK BUILD FROM THE NORTHEAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROAD.FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

CONTACT LOCAL LAW ENFORCEMENT AND THEY WILL RELAY FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON.

&&

LAT...LON 3299 8834 3299 8857 3329 8860 3329 8830

$$

40
1 follow-up statement
000 
WGUS74 KJAN 210109
FFSJAN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
809 PM CDT SUN SEP 20 2009

MSC103-210215-
/O.CON.KJAN.FF.W.0131.000000T0000Z-090921T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NOXUBEE MS-
809 PM CDT SUN SEP 20 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHEASTERN NOXUBEE COUNTY...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN ALONG THE ALABAMA 
BORDER BETWEEN BIGBEE VALLEY AND PRAIRIE POINT. THE STORMS WERE 
DRIFTING NORTHEAST AND WEAKENING  ESTIMATED RADAR RAINFALL 
AMOUNTS...ON THE ORDER OF 5 INCHES...HAVE OCCURRED SINCE 600 PM JUST 
NORTH OF THE COMMUNITY OF AUBREY AND ALONG SANDYLAND ROAD.

HEAVY RAINFALL SHOULD BE DIMINISHING THROUGH 830 PM WITH RUNOFF  
CONTINUING THROUGH 900 PM OVER THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER
COVERS THE ROAD.FIND ALTERNATE ROUTES AND MOVE TO HIGHER GROUND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
FIND AN ALTERNATE ROUTE AND MOVE TO HIGHER GROUND.

CONTACT LOCAL LAW ENFORCEMENT AND THEY WILL RELAY FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON.

&&

LAT...LON 3304 8833 3308 8842 3329 8841 3329 8830

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 2:55 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 20, 2:55 PM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT SUN SEP 20 2009

.SHORT TERM...THE MODELS CONTINUE TO CLOSE OFF A LOW OVER THE
MIDWEST OVER THE NEXT COUPLE OF DAYS WITH SHORTWAVES TRAVERSING THE
ARKLAMISS UNDER SOUTHWEST FLOW ALOFT. THE SHOWERS SHOULD DIMINISH
FOR THE MOST PART LATE THIS EVENING...BUT ISOLATED SHOWERS WILL
CONTINUE TO BE POSSIBLE THROUGH THE NIGHT. MONDAY WILL BE VERY
SIMILAR TO TODAY WITH PWATS UP NEAR 2 INCHES OVER THE AREA AND
ANOTHER SHORT WAVE ROTATING AROUND THE UPPER LOW. SHOWERS AND
ISOLATED THUNDERSTORMS WILL ONCE AGAIN DEVELOP EARLY IN THE AFTERNOON
AND CONTINUE THROUGH THE DAY. ONCE AGAIN UNIDIRECTIONAL FLOW WILL
PREVAIL AND THE POTENTIAL FOR TRAINING SHOWERS WILL PERSIST MUCH LIKE
TODAY. THE UPPER PATTERN WILL PERSIST INTO TUESDAY WITH PWATS ONCE
AGAIN AROUND 2 INCHES OVER THE ENTIRE AREA WITH WEAK SHORT WAVES
CONTINUING TO MOVE ACROSS THE AREA UNDER SOUTHWEST FLOW ALOFT.

RAISED POPS SLIGHTLY ABOVE GUIDANCE EACH AFTERNOON ACROSS PORTIONS
OF THE AREA AS AT LEAST MEASURABLE PRECIPITATION IS LIKELY ACROSS
MUCH OF THE AREA. CUT BELOW AFTERNOON GUIDANCE HIGHS A BIT ALSO DUE
TO ALL OF THE CLOUDINESS AND PRECIPITATION EXPECTED. GFS GUIDANCE HAS
BEEN PERSISTENTLY LOW WITH OVERNIGHT TEMPS THE PAST FEW NIGHTS...SO
WILL GO WITH PERSISTENCE AND KEEP OVERNIGHT LOWS IN THE LOW 70S
ACROSS THE AREA. DID NOT MAKE ANY CHANGES TO THE EXTENDED
FORECAST...SO WILL ATTACH THE PREVIOUS LONG TERM DISCUSSION./15/

.PREVIOUS LONG TERM...STRONG CUT-OFF UPPER LOW SHOULD BE DROPPING
INTO THE CENTRAL PLAINS ON TUESDAY AS UPPER RIDGING ATTEMPTS TO
STRENGTHEN OVER THE DEEP SOUTH. MODEL CONSENSUS CONCERNING TRENDS
THROUGH NEXT WEEK IS COMING INTO BETTER AGREEMENT...AND IT APPEARS AS
THOUGH THIS UPPER LOW WILL LIKELY STALL AND HANG OUT IN THE CENTRAL
PLAINS FOR A FEW DAYS BEFORE PHASING IN WITH THE NORTHERN STREAM BY
FRIDAY OR SATURDAY. CONTRASTING WITH OUR LAST (AND VERY RECENT)
EXPERIENCE WITH MEANDERING UPPER LOWS...THIS ONE SHOULD STALL FAR
ENOUGH WEST TO KEEP A GREAT DEAL OF THE SYNOPTIC LIFT ASSOCIATED WITH
THAT FEATURE TO OUR WEST AS WELL. THE MAIN OPPORTUNITY FOR LIFT
ACROSS THE ARKLAMISS WILL PROBABLY NOT COME UNTIL THE MENTIONED
PHASING OCCURS AND KICKS THE SOUTHERN END OF THE DISTURBANCE THROUGH
THE LOWER MISSISSIPPI VALLEY IN THE TIME-VICINITY OF NEXT WEEKEND.
THE TENTATIVELY EXPECTED PASSAGE OF THIS PIECE OF ENERGY COULD
FINALLY ALLOW FOR A DECENT (ALTHOUGH DELAYED) COLD FRONTAL
PASSAGE...BUT IM NOT COUNTING MY CHICKENS ON THAT ONE YET.

BECAUSE THE CUT-OFF LOW MAY STALL IN A POSITION SO FAR REMOVED FROM
OUR REGION TUESDAY THROUGH THURSDAY...JUDGING ITS IMPACTS IS A
LITTLE TRICKY SINCE SUBSIDENCE ASSOCIATED WITH A QUASI BERMUDA HIGH
WILL BE ENCROACHING FROM THE SOUTHEAST. THE ARKLAMISS AS A WHOLE
SHOULD STILL EXPERIENCE ISOLATED TO SCATTERED AFTERNOON SHOWERS AND
STORMS THROUGH THIS PERIOD SINCE THE SOUPY AIRMASS WILL REMAIN IN
PLACE. THE POTENTIAL FOR NON-DIURNAL (MORNING AND OVERNIGHT)
CONVECTION WILL PROBABLY BE HIGHEST IN WESTERN ZONES (PARTICULARLY
THE NW ARKLAMISS DELTA) SINCE CONSENSUS SUGGESTS THE MOISTURE
CONVERGENCE/ADVECTION AXIS ON THE EAST SIDE OF THE UPPER LOW WILL
IMPACT THE NW SECTION OF MY CWA. IT IS THESE NORTHWEST AREAS WHERE
THE RISK OF ADDITIONAL HEAVY RAINFALL TUESDAY THROUGH THURSDAY WILL
BE GREATEST. HOWEVER...IM STILL GOING TO LEAVE MENTION OF THIS
PERIOD OUT OF THE HWO FOR NOW SINCE THE DEPICTED AXIS OF LOW LEVEL
MOISTURE TRANSPORT IS NOT VERY IMPRESSIVE.

AS OPPOSED TO YESTERDAY...I MADE VERY FEW CHANGES FROM MEX GUIDANCE
THROUGH THE EXTENDED PORTION OF THE FORECAST. EXPECT TEMPS TO BE
RUNNING ABOVE NORMAL THROUGH AT LEAST NEXT SATURDAY WITH CHANCES OF
RAIN CONTINUING TO BE ABOVE AVERAGE FOR LATE SEPTEMBER. I WAS A
LITTLE CONCERNED 00Z MEX POPS WERE TOO HIGH FOR SOME PERIODS BASED
ON THE PROSPECT OF ONLY MEAGER FORCING ASSOCIATED WITH THE UPPER LOW
APPROACHING THIS WEEK. I DID CUT 60 TO 80 POPS DOWN 10 POINTS IN
MANY SPOTS TUESDAY WITH THIS IN MIND. I ALSO TRIMMED 10 POINTS OFF
POPS IN SOME EASTERN PORTIONS OF MS WEDNESDAY AND THURSDAY SINCE THE
SUBSIDENT EFFECTS OF THE PROBABLE DEEP SOUTH RIDGE WILL BE
STRONGEST THERE. /BB/

&&

.AVIATION....AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO DEVELOP THIS AFTERNOON ALONG AND SOUTHEAST OF A BOUNDARY
THAT WAS NEAR A GWO TO MLU LINE. THIS BOUNDARY WILL SHIFT A LITTLE
FARTHER EAST INTO CENTRAL MISSISSIPPI DURING THE EVENING. CONVECTION
MAY LINGER EAST OF THE LINE THROUGH 03Z BUT THUNDERSTORM CHANCES WILL
DECREASE SIGNIFICANTLY AFTER 03Z. VFR CONDITIONS ARE EXPECTED TO
PREVAIL AFTER TSTMS DIE AND LAST THROUGH 06Z. MVFR
CEILINGS/VISIBILITIES WILL DEVELOP BY 09Z AND LOWER TO IFR CONDITIONS
BY 11Z. THE SREF INDICATES THAT THE GREATEST POTENTIAL FOR IFR/LIFR
FOG/STRATUS WILL BE IN THE NORTHEAST FROM GWO TO GTR. CONDITIONS WILL
IMPROVE FROM SOUTH TO NORTH MONDAY MORNING AND ALL SITES SHOULD
OBSERVE VFR CONDITIONS BY 16Z. DAYTIME HEATING WILL LEAD TO SCATTERED
TO NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN MONDAY AFTERNOON. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  85  72  86 /  21  76  42  70
MERIDIAN      72  86  71  87 /  32  67  51  71
VICKSBURG     71  86  71  87 /  18  65  35  76
HATTIESBURG   71  88  72  87 /  23  71  40  70
NATCHEZ       72  87  72  87 /  26  57  31  74
GREENVILLE    72  86  72  86 /  16  62  35  78
GREENWOOD     72  86  71  86 /  19  68  38  78

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

15/22
Hazardous weather outlook, Sep 20, 2:22 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
222 PM CDT SUN SEP 20 2009

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
211930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
222 PM CDT SUN SEP 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

22

In the hours before

Special weather statement, Sep 20, 4:47 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
447 PM CDT SUN SEP 20 2009

LAZ016-025-MSZ047-202245-
TENSAS LA-WARREN MS-MADISON LA-
447 PM CDT SUN SEP 20 2009

...HEAVY DOWNPOURS AND LIGHTNING PASSING THROUGH VICKSBURG TO
SOMERSET AREAS ALONG THE MISSISSIPPI RIVER THROUGH 6 PM...

A CLUSTER OF HEAVY DOWNPOURS UP TO ONE INCH AND THUNDERSTORMS
PRODUCING LIGHTNING STRIKES AND GUSTY WINDS OF 30 MPH WAS LOCATED 4
MILES SOUTHEAST OF AFTON AT 444 PM CDT...MOVING NORTHEAST AT 20 MPH.

HEAVY RAINS ALONG WITH CLOUD TO GROUND LIGHTNING STRIKES WILL AFFECT
AREAS INCLUDING MOUND AND VICKSBURG WITH PONDING OF WATER IN LOW
LYING AND POOR DRAINAGE AREAS THROUGH 6 PM.

PEOPLE IN WARREN COUNTY...AND SOUTHEASTERN MADISON AND NORTHEASTERN
TENSAS PARISHES SHOULD MONITOR THIS STORM CLOSELY.

40

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 3:43 AM CDTFlash Flood WarningJANKemper, Noxubee4 hr
Sep 21, 4:02 AM CDTFlash Flood WatchJANAttala, Choctaw, Clay, Kemper, Lauderdale, Leake and 9 more15 hr
Sep 21, 6:35 AM CDTFlash Flood WarningJANNeshoba, Noxubee, Winston115 min
Sep 21, 8:31 AM CDTFlash Flood WarningJANChoctaw, Noxubee, Winston119 min
Sep 21, 9:40 AM CDTRiver Flood WarningJANNeshoba8 days
Sep 21, 10:16 AM CDTSevere Thunderstorm WarningJANChoctaw, Oktibbeha, Webster44 min
Sep 21, 10:39 AM CDTSevere Thunderstorm WarningJANClay, Oktibbeha, Webster31 min
Sep 21, 11:50 AM CDTFlash Flood WarningJANAttala, Choctaw2 hr
Sep 21, 1:17 PM CDTTornado WarningJANKemper43 min
Sep 21, 1:55 PM CDTTornado WarningJANKemper33 min
Sep 21, 4:02 PM CDTTornado WarningJANAttala, Choctaw, Winston38 min
Sep 21, 4:19 PM CDTSevere Thunderstorm WarningJANLauderdale30 min

Nearby

Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.